Alert archive / West Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 227, NWS Pittsburgh, PA

September 2, 2013Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 2, 2013, 8:33 PM EDT for Preston County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2013, 8:33 PM EDT (00:33 UTC)
Expired
Sep 2, 2013, 9:15 PM EDT
In force
42 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1230 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 7:52 PM EDT, 41 minutes earlier.

Area forecast discussion, Sep 2, 7:52 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING...THEN HIGH
PRESSURE WILL BUILD IN FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE MUCH ANTICIPATED COLD FRONT CONTINUES ITS SOUTHEASTERLY TRACK
ACROSS THE FORECAST AREA THIS EVENING...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG IT. SEVERE WEATHER FROM EARLIER THIS EVENING
HAS QUICKLY WEAKENED ALONG THE FRONT AS THE VAST MAJORITY OF UPPER
LEVEL FORCING HAS TRAVERSED UPSTATE NEW YORK...HOWEVER FRONTAL
FORCING WITH LIMITED SHEAR AND ABUNDANT INSTABILITY WAS ENOUGH TO
GENERATE NUMEROUS STORMS WITH LIMITED SEVERE POTENTIAL ALONG THE
FRONT AS IT HAS CROSSED OUR AREA. WITH DIURNAL STABILIZATION...THE
SEVERE THREAT APPEARS TO HAVE ENDED...HOWEVER SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SLIDE SOUTHEAST AHEAD OF THE FRONT
THE NEXT FEW HOURS.

PRESSURE RISES LOOK TO BE FAIRLY STRONG BEHIND THE FRONT WITH
DECENT ISALLOBARIC FLOW LIKELY TO KEEP WINDS UP A BIT OVERNIGHT
WITH LOWER DEWPOINTS SLIDING IN FROM THE CENTRAL GREAT LAKES. WITH
FALLING DEWPOINTS AND SOME MIXING LIKELY TO DRY THE SURFACE LAYER
OUT A BIT OVERNIGHT...WEAK LOW LEVEL STABILITY AND THE MIXING
UPWARD OF THIS MOISTURE AS IT IS REPLACED BY A BIT LOWER
DEWPOINTS...STRATUS DEVELOPMENT SEEMS LIKELY OVERNIGHT. AS
SUCH...CLEARING WILL LIKELY BE LIMITED ACROSS THE AREA UNTIL THE
DAYTIME TUESDAY. FRIES

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
BLDG HIGH PRES WL BRING DRY WEA AND BLO SEASONAL AVG TEMPS. COOL
AIR ALOFT SHOULD BRING SCT-BKN STRATOCU TUE WITH MCLR SKIES BY
WED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGH PRES WL BE IN CTRL THRU MOST OF THE PD. ONLY EXCEPTIONS WL BE
WK CDFNTS MOVG THRU THU AND SUN. MOISTURE IS LMTD HOWEVER SO THESE
SHOULD GO THRU MAINLY DRY. AFT A COOL START TO THE PD TEMPS SHOULD
INCR BACK TO SEASONAL AVGS BY THE WKEND.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
CIGS HAVE LIFTED THIS AFTN AS THE UPR OH BNDRY LYR MIXES WITH
WARMING AND THE APPRCH/PASSAGE OF A STRONG CDFNT. SCT SHWR DVLPMNT
IS ALSO EXPECTED AS THE FRONT PLOWS THRU THE MOIST SFC
AIRMASS...BUT TSTM COVG SHOULD BE SOMEWHAT LTD BY WARMTH ALOFT.

GENL MVFR CAN THUS BE EXPECTED UNTIL PASSAGE OF THE FRONT THIS
EVE. MORE RESTRICITIONS ARE FORECAST FOR TUESDAY AS COLD ADVCTN
STEEPENS THE LLVL LAPSE RATE AND SPPRTS STRATOCU FORMATION.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/... NO WIDESPREAD AREAS
OF IFR ARE EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 2, 3:24 PM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT MON SEP 2 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021>023-041-031930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
324 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ008-009-015-016-031930-
VENANGO-FOREST-CLARION-JEFFERSON PA-
324 PM EDT MON SEP 2 2013

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Special weather statement, Sep 2, 5:30 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT MON SEP 2 2013

OHZ039-049-050-059-WVZ002-003-022215-
BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-OHIO WV-TUSCARAWAS OH-
530 PM EDT MON SEP 2 2013

...STRONG THUNDERSTORMS WILL AFFECT BROOKE...HARRISON...NORTHERN
BELMONT...NORTHERN OHIO...SOUTHEASTERN TUSCARAWAS AND SOUTHERN
JEFFERSON COUNTIES...

AT 526 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHEAST OF UNIONPORT TO 3 MILES SOUTHEAST OF GILMORE...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  TIPPECANOE...         RICHMOND...           JEWETT...
  GILMORE...            UNIONPORT...          HOPEDALE...
  CLENDENING...         WINTERSVILLE...       CADIZ...
  FREEPORT...           STEUBENVILLE...       PIEDMONT...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4045 8077 4033 8052 4016 8052 4003 8109
      4010 8123 4017 8123 4017 8133 4021 8134
      4022 8149 4027 8160

FRIES
Local storm report, Sep 2, 5:46 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     1 WSW FROSTBURG         40.96N  79.06W
09/02/2013                   JEFFERSON          PA   TRAINED SPOTTER

            SMALL LIMBS DOWN ON ROUTE 536

&&

EVENT NUMBER PBZ1302733

RG
Special weather statement, Sep 2, 6:02 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT MON SEP 2 2013

PAZ023-022245-
INDIANA PA-
602 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA COUNTY...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 5 MILES SOUTH OF
PUNXSUTAWNEY...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  MARION CENTER...      GLEN CAMPBELL...

DO NOT DRIVE YOUR VEHICLE WHERE WATER COVERS THE ROAD.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4077 7910 4091 7899 4090 7880 4080 7880
      4073 7880

07
Special weather statement, Sep 2, 7:00 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EDT MON SEP 2 2013

PAZ023-022345-
INDIANA PA-
700 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL INDIANA COUNTY...

AT 656 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF CLYMER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  YELLOW CREEK STATE PARK...                  CLYMER...
  CHERRY TREE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4070 7881 4060 7885 4055 7888 4054 7889
      4058 7905 4072 7900 4073 7879

FRIES
Local storm report, Sep 2, 7:26 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 ENE PINE FLATS        40.67N  78.89W
09/02/2013                   INDIANA            PA   911 CALL CENTER

            ONE TREE DOWN IN GREEN TOWNSHIP ON ROUTE 580

&&

EVENT NUMBER PBZ1302734

RG
Special weather statement, Sep 2, 8:11 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT MON SEP 2 2013

MDZ001-WVZ021>023-041-030115-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-
811 PM EDT MON SEP 2 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN MONONGALIA...GARRETT...
NORTHERN TUCKER...PRESTON AND SOUTHEASTERN MARION COUNTIES...

AT 807 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHWEST OF CHEAT NECK TO GRAFTON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

  LOCATIONS IMPACTED INCLUDE...
  WESTOVER...           VALLEY FALLS...       MORGANTOWN...
  DELLSLOW...           BROWNS CHAPEL...      CHEAT NECK...
  GLADESVILLE...        MASONTOWN...          NEWBURG...
  LAUREL RUN...         FELLOWSVILLE...       BRUCETON MILLS...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3948 7906 3930 7929 3923 7942 3919 7940
      3922 7931 3919 7929 3917 7931 3919 7945
      3920 7941 3922 7942 3919 7948 3924 7985
      3930 7990 3944 7993 3939 8004 3940 8010
      3972 7995 3972 7893

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:11 PM EDTSpecial Weather StatementPBZPreston64 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.